Michigan, 2003

Damaging Winds in Michigan, August 21, 2003

August 21, 2003 · NWS IWX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 21, 6:26 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 21, 6:26 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
626 PM EST THU AUG 21 2003

AVIATION DISCUSSION FOR 00Z TAFS...

AS OF YET...THERE ARE NO STORMS ON THE RADAR. STILL VERY UNSTABLE
ATMOSPHERE AND AS THE FRONT MOVES THROUGH, THIS COULD KICK OFF SOME
STORMS. FRONT IS CURRENTLY ENTERING SOUTHERN LAKE MICHIGAN. CAPES
WILL STILL BE AROUND 1500-1800 WITH LI VALUES UP TO -5. THE WIND
WILL SHIFT TO THE NORTH AFTER THE FRONT PASSES EACH AIRPORT IN THE
EARLY MORNING HOURS.   BML

FORECAST DISCUSSION FOR TONIGHT AND FRIDAY...

FIRST...ISSUED A HEAT ADVISORY FOR REMAINDER OF THIS AFTERNOON AND
INTO THE EARLY EVENING HOURS. NORTHWEST TWO THIRDS OF COUNTY WARNING
AREA WILL EXCEED HEAT INDEX OF 100 FOR 3 HOURS THIS AFTERNOON.
EASTERN AREAS WILL LIKELY NOT REACH THIS CRITERIA BUT GIVEN THE
RELATIVELY COOL SUMMER AND LACK OF HEAT...PEOPLE WILL NEED TO BE
EXTRA CAUTIOUS WITH HEAT INDEX VALUES IN MID TO UPPER 90S. THEREFORE
ISSUED FOR ENTIRE AREA. EXPECTING DEWPOINTS TO STAY HIGH TIL FROPA
SO INDEX VALUES MAY ONLY DROP SLOWLY AFTER SUNSET AS RH RISES.

VERY UNSTABLE THIS AFTERNOON WITH SURFACE TEMPERATURES WELL INTO THE
90S MOST AREAS AND DEWPOINTS INTO THE 70S. MID LEVELS COOLING
SLIGHTLY BUT CAP HAS PREVENTED ANY DEVELOPEMENT. DTX SOUNDING FROM
18Z SHOWS THIS CAP NICELY. EXPECT AS FRONT NEARS AND INTERACTS WITH
INSTABILITY...CAP WILL BE BROKEN AND CONVECTION WILL FIRE. BEST
DYNAMICS REMAIN NORTH WITH BETTER WIND FIELD AND SHORTWAVE.
HOWEVER...DRY SLOT EVIDENT ON DTX 18Z SOUNDING COUPLED WITH HIGH
PWATS AND LARGE CAPES INDICATES STRONG DOWNBURST POTENTIAL. WILL ADD
SEVERE WORDING TO ZONES FOR ANY STORMS THAT DO DEVELOP. KEPT POPS IN
HIGH CHANCE CATEGORY GIVEN UNCERTAINTY WITH CAP. FRONT TO SLOWLY
MOVE ACROSS AREA OVERNIGHT. DIFFERENCES REMAIN IN TIMING ITS EXIT IN
THE SOUTHEAST FRIDAY MORNING. HAVE KEPT A SMALL CHANCE OF THUNDER
DURING THE MORNING HOURS UNTIL AT LEAST THE SLOWER ETA 850MB FRONT
CLEARS AREA. TEMPERATURES MUCH MORE SEASONABLE FRIDAY WITH LESS
HUMIDITY. FEEL THAT IT WILL TAKE AWHILE FOR SURFACE DEWPOINTS TO
REALLY COME DOWN BUT SHOULD BE A SLOW DECLINE IN THE AFTERNOON.

FORECAST DISCUSSION FOR FRIDAY NIGHT THROUGH THURSDAY...

BY FRIDAY NIGHT, THE FRONT WILL BE WELL TO OUR EAST AND SOUTH. AN
AREA OF HIGH PRESSURE WILL THEN MOVE INTO THE AREA THROUGH EARLY
TUESDAY. THE MRF HAS A WEAK TROUGH MOVING THROUGH LATE TUESDAY INTO
EARLY WEDNESDAY WHICH THE GEM IS IN ROUGH AGREEMENT WITH THIS. THEN
A BRIEF HIGH PRESSURE BEFORE A DEEPENING TROUGH MOVES INTO THE AREA
LATE THURSDAY. MAY BE SOME PRECIP WITH THIS TROUGH NEXT WEEK
THURSDAY BUT SINCE IT MIGHT NOT BE UNTIL LATE...HAVE LEFT NEXT
THURSDAY DRY FOR THE TIME BEING. WILL SEE WHAT THE MODELS DO WITH
THE TIMING OF THIS EVENT AS THAT DAY GETS CLOSER TO THE PRESENT.
HIGH TEMPERATURES ARE EXPECTED TO BE AROUND 80 TO THE LOWER 80S.
LOWS WILL START OUT IN THE 50S AND INCREASE SLIGHTLY TO AROUND 60
NEXT WEEK. OVERALL...NO SIGNIFICANT CHANGES TO PREVIOUS FORECAST.
BML

.IWX...
IN...HEAT ADVISORY FOR THIS AFTERNOON AND EVENING FOR ZONES
INZ003>009...INZ012>018...INZ020...INZ022>027...INZ032>034.

MI...HEAT ADVISORY FOR THIS AFTERNOON AND EVENING FOR ZONES
MIZ077>081.

OH...HEAT ADVISORY FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ001>002...OHZ004>005...OHZ015>016...OHZ024>025.

LASHLEY/LOTHAMER
Hazardous weather outlook, Aug 21, 5:04 AM EST, 15 hours 39 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EST THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE AREA
THIS AFTERNOON INTO THIS EVENING. STRONG GUSTY WINDS WILL BE THE
PRIMARY HAZARD...BUT SCATTERED LARGE HAIL CANNOT BE RULED OUT. AN
ISOLATED TORNADO WILL BE POSSIBLE NORTH OF A LINE FROM NAPOLEON...TO
HUNTINGTON...TO MONTICELLO. IN ADDITION...THE STORMS WILL BE CAPABLE
OF LOCALLY HEAVY RAIN. A COLD FRONT MOVING FROM NORTHWEST TO
SOUTHEAST ACROSS THE GREAT LAKES WILL BE RESPONSIBLE FOR THE
THUNDERSTORMS.

BEFORE THE STORMS DEVELOP...SUNSHINE AND HUMIDITY WILL COMBINE TO
MAKE A HOT AND STICKY DAY. AS TEMPERATURES CLIMB TO NEAR THE 90
DEGREE MARK BY THIS AFTERNOON...HEAT INDEX READINGS WILL APPROACH
100. TRY TO REMAIN IN AIR CONDITIONING AS MUCH AS POSSIBLE DURING
THE HEAT OF THE DAY. IF YOU MUST BE OUTSIDE...TAKE IT EASY...DRINK
PLENTY OF WATER...AND WEAR SUNSCREEN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

12

The radar

The Northern Indiana radar (KIWX), 95 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
August 21, 8:43 PM EST
Where
Berrien County, Bridgman
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.933, -86.550

Trees were reported down.

Thunderstorm Wind, St. Joseph

When
August 21, 8:45 PM EST
Where
St. Joseph County, 2 mi NW of Three Rivers
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.950, -85.667

Trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377993, 5377994.